Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 9, 2018, 3:50 AM EDT for Benzie County, Manistee County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:50 AM EDT (07:50 UTC)
- Expired
- Aug 9, 2018, 4:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 127 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
517
WWUS83 KAPX 090750
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
350 AM EDT THU AUG 9 2018
MIZ025-031-090815-
Manistee-Benzie-
350 AM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENZIE AND
MANISTEE COUNTIES...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Frankfort to 20 miles
west of Ludington SP. Movement was southeast at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Some Locations impacted include...
Manistee, Frankfort, Thompsonville, Arcadia, Eastlake, Kaleva,
Onekama, Wellston, Pierport, Brethren, Norwalk, Orchard Beach State
Park, and Pere Marquette State Forest.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4434 8627 4440 8625 4448 8625 4456 8622
4466 8625 4450 8582 4417 8582 4416 8583
4418 8639
TIME...MOT...LOC 0748Z 313DEG 27KT 4468 8639 4414 8690
$$
adamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:15 AM EDT, 35 minutes earlier.
Area forecast discussion, Aug 9, 3:15 AM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 315 AM EDT Thu Aug 9 2018 .NEAR TERM...(Tonight) Issued at 314 AM EDT Thu Aug 9 2018 ...Showers and Some Thunder Again Today... High Impact Weather Potential: Some thunderstorms again today. Low end threat for severe storms. Pattern Synopsis/Forecast: Long-wave troughing remains the dominant feature across eastern Canada and down into the Great Lakes, downstream from strong ridging through the Rockies into western Canada. Embedded short-wave energy is moving through Ontario and the northern lakes region early this A.M. Associated surface low pressure is over Hudson Bay with a cold front arcing down through Lake Superior and the western U.P. into NW Wisconsin. Instability axis (upward of 1500 J/KG MUCAPE) ahead of the front is advecting eastward in time although weakening, now nosing into the eastern U.P. and across Lake Michigan. Narrow corridor of showers/storms ahead of the front are making inroads into the northern/western portion of the CWA. Primary Forecast Concerns: Severe weather possibilities, mainly this morning. Cold front will swing through eastern upper/northern lower Michigan through the course of the morning hours. Overall synoptic forcing with this system is not strong, and instability ahead of the front is expected to further diminish in time this morning. So, ongoing line of showers/storms should also diminish in time as it presses E/SE through the region, with the best chances for rainfall across the northern and western parts of the CWA. There is a brief period of 30 to 40 knot 0-6 KM bulk shear with the line, which has been helping to sustain some better organized updrafts so far coming across the lake. Will have to monitor convection as it moves through this morning, but the overall severe threat should be low. Behind the front, additional showers/thunder possible yet again this afternoon across the E/SE part of the CWA where better low level moisture and modest instability will be had. Any heating of the day driven showers/storms diminish quickly going into this evening, followed by quiet weather tonight as high pressure builds across the northern lakes. && .SHORT TERM...(Friday through Saturday) Issued at 314 AM EDT Thu Aug 9 2018 ...Friday Dry, Saturday Chance Thunder... High Impact Weather Potential...Thunderstorms possible on Saturday afternoon, but at this time impacts look minimal. Pattern Synopsis/Forecast...Looks like a typical fair weather weekend as high pressure over the region on Friday, and most of Friday night will remain dry. A 500 mb trough drops into the Upper Great Lakes early Saturday morning with the main moisture over the region by Saturday afternoon, with the colder air aloft. This will cause enough instability (SB CAPE ~1200j/kg) to kick off some showers and thunderstorms. As we lose the heat of the day, then things should settle down for the night. Primary Forecast Concerns...The models are displaying this as a broken line of showers and thunderstorms, and with the main trough axis dropping over the region, the dynamics don't look that impressive, this will be a chance event, and will mainly see the best rain chances over NE lower as the 500 mb low/trough drops through there. && .LONG TERM...(Saturday night through Wednesday) Issued at 314 AM EDT Thu Aug 9 2018 ...Dry for the Bulk of the Week?... Extended (Sunday through Wednesday)...As mentioned in the short term section, the 500 mb trough/low has rotated out of the region, but...the one caveat is that the trough, has evolved into a cut off low and is fairly close to the Upper Great Lakes. It is not inconceivable for the low to "wobble" back a bit into NE Lower and begin some showers/thunderstorm chances back, but at this point it looks like high pressure and a decent compensating ridge, between the 500 mb troughs, will provide the subsidence through Tuesday afternoon. Then, Tuesday night, it looks like the ridge breaks down, and the next system moves into the Upper Michigan Tuesday evening. Both the GFS and the ECMWF show pretty wet solutions for Wednesday, so will be a bit more optimistic for the outlook for rain for the time being. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1145 PM EDT Wed Aug 8 2018 A fast-moving cold front will drop thru Northern Michigan overnight into Thursday...resulting in an increase in clouds and chances of showers and storms along and ahead of this front. Overall conditions will remain VFR thru the forecast period...but a brief drop to MVFR within heavier showers/storms is not out of the question. Light/variable winds overnight will become N/NW around 10 kts in the wake of the cold front on Thursday. && .MARINE... Issued at 314 AM EDT Thu Aug 9 2018 Cold front will swing through the region this morning/early afternoon, driving a thin line of showers/storms through the region. Some gusty winds/hail will accompany these storms this morning, particularly on Lake Michigan. Winds shift into the north behind the front and persist through at least Thursday. Winds and waves remain below small craft advisory criteria. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...JL LONG TERM...JL AVIATION...MR MARINE...JL
Hazardous weather outlook, Aug 9, 3:27 AM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 327 AM EDT Thu Aug 9 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-100730- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 327 AM EDT Thu Aug 9 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Line of thunderstorms will move through portions of northern lower Michigan this morning. Strongest storms could produce gusty winds and small hail. Additional thunderstorms are possible over northeast lower Michigan this afternoon through early evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 9, 3:15 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
315 AM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM MARINE TSTM WIND 42 W CHARLEVOIX 45.32N 86.12W
08/09/2018 M35 MPH LMZ364 MI BUOY
&&Special weather statement, Aug 9, 3:50 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
350 AM EDT THU AUG 9 2018
MIZ025-031-090815-
Manistee-Benzie-
350 AM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENZIE AND
MANISTEE COUNTIES...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Frankfort to 20 miles
west of Ludington SP. Movement was southeast at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Some Locations impacted include...
Manistee, Frankfort, Thompsonville, Arcadia, Eastlake, Kaleva,
Onekama, Wellston, Pierport, Brethren, Norwalk, Orchard Beach State
Park, and Pere Marquette State Forest.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4434 8627 4440 8625 4448 8625 4456 8622
4466 8625 4450 8582 4417 8582 4416 8583
4418 8639
TIME...MOT...LOC 0748Z 313DEG 27KT 4468 8639 4414 8690
adamThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:29 AM EDT | Special Marine Warning | APX | 61 min | |
| Aug 9, 3:24 AM EDT | Special Marine Warning | APX | 66 min | |
| Aug 9, 3:30 AM EDT | Special Marine Warning | APX | 45 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.